Jump to content
Diabetes forums
  • Welcome To Diabetes Forums!

    Registration is fast, simple and absolutely free so please, join our community today to contribute and support the site.

Archived

This topic is now archived and is closed to further replies.

DeusXM

Angiotensin II receptor antagonists - is it possible for them to just not work?

Recommended Posts

DeusXM

I come from a long line of people with hypertension (everyone on my father's side of the family) and with T1, it's even more essential I get my BP under control.

 

I'll be honest, I've not really paid that much attention to my BP and generally been really irresponsible, going for months at a time without medication because I can't be arsed to refill the script. I know, I know, it's stupid.

 

For the last 8 months I've been trying to be a bit more proactive about my BP and have now been taking 50mg of Losartan (Cozaar) like I should be. Last week, I had a BP test and it came out as 150/88. :eek:

 

So, I bought a BP monitor and tested. After two days, I was still getting high readings so I upped my dose to 75mg. Tested for another 3 days. Initially my BP got down to 128/75, which seemed to be an improvement. But then after another couple of days, I was getting readings of 140/85ish. My goal is <115/70 given my family's history and my own medical circumstances.

 

So I increased my dose to 100mg. Now my BP is 150/72. So I'm on double the dose and I'm pretty much exactly where I was when I was taking half as much. I'm assuming that Losartan doesn't take weeks to kick in, so is it possible that for some people, this class of medication simply doesn't work?

Share this post


Link to post
Share on other sites
MCS

Wife is on Los as well, doc told her it took a couple of weeks to be fully effective. We have been supplementing with L-Arginine which dilates your periphial blood vessels lowering your over all BP level. I take up to 9grams a day, she takes 3grams a day. Celery seed extract and Hawthorne are effective as well in lowering your BP level.

Share this post


Link to post
Share on other sites
DeusXM

Cheers MCS - just also seen on the official info that it takes 3-6 weeks to kick in - think I'll dial back to 75mg for the meantime and see how I go.

Share this post


Link to post
Share on other sites
GrammaBear

When I first started the "ARB" that I have (Micardis) it took a full month to see improved results. Be patient - unless you notice a drastic rise in your BP - in which case you should see your doctor asap. It is also a good idea to take your BP at home and write the results in a small notebook. It helps your doctor make a better decision about your care and treatment knowing what your BPs have been at home.

Share this post


Link to post
Share on other sites
Scratch

Another thing to consider, as far BP goes, is quitting caffeine. For me, it reached a point where I had tried everything except for giving up caffeine to get my BP consistently down to around 120/70. Gave up the caffeine and that knocked about 10 off the top number.

Share this post


Link to post
Share on other sites
GretchO

Also, it's possible to need more than one type of BP medicine. I'm not saying this is the case with you at all. But sometimes when one regimen starts to not work a second type of med (beta blocker, diuretic) may be added until your BP numbers are in a "normal" range. Give the ARB some time to work...

 

If you're taking BP meds to treat high BP (not the low doses for "kidney protection" but for actual high blood pressure)...don't stop taking it abruptly - this can cause a rebound where your BP increases significantly and then comes back down (maybe) to its "normal" high. These are the type of meds that you need to be weaned off of (ACE inhibitors, beta blockers, ARBs, etc.). A missed day here or there shouldn't be a biggie, but completely stopping it w/out either getting another type of med or being weaned off is not ideal.

Share this post


Link to post
Share on other sites

×

Important Information

By using this site, you agree to our Terms of Use.